Texas, 2019

Drought in Texas, March 31, 2019

March 31, 2019 · NWS EWX · 4 events in 4 counties and zones

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 30, 11:23 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 30, 11:23 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1223 AM CDT Sun Mar 31 2019

.AVIATION...
Any precipitation should stay well south of the TAFs tonight with VFR
conditions expected through the period with only mid and high level
clouds. The story for this TAF package will be the winds will remain
elevated and gusty overnight (sustained between 10 and 20 knots, with
gusts up to 30 knots). Winds begin to decrease Sunday during the day
and should be below 10 knots by Sunday evening. At DRT this drop in
winds will accompany a windshift to southeast winds while north and
northeast winds prevail for the I-35 terminals.

&&

.PREV DISCUSSION... /ISSUED 854 PM CDT Sat Mar 30 2019/

UPDATE...
South Central Texas remains gusty this evening behind today's cold
front with temperatures already having fallen into the upper 40s in
the Hill Country. Strong cold air advection behind the front dropping
overnight lows into the 40s combined with northerly winds gusting
25-30 MPH will allow for wind chill values to fall into the upper 20s
to low 30s by sunrise in the Hill Country. Light returns evident on
the KDFX and KEWX radars are merely virga as drier low level air
associated with the front continues to deepen across the region. Have
nudged rain chances just a bit farther south of the San Antonio
metro with this update based on latest trends and removed the
isolated thunder mention as forecast soundings show increasing
stability during the overnight hours. Minor adjustments were also
done to retrend temperatures and dew points based on observations.

PREV DISCUSSION... /ISSUED 311 PM CDT Sat Mar 30 2019/

SHORT TERM (Tonight through Sunday Night)...
Main story in the short term is the gusty winds and cold air for one
more taste of winter. Gusts to around 30 mph this afternoon should
extend well into the evening, with late night wind chill indices
dropping into the upper 20s and 30s at times over most of the area.
The past 3 runs of the ecm/gfs have arrived much drier than they did
earlier this week, and it now looks like some scattered light rain
showers might drop up to 1/10 inch over our southernmost counties,
with little or no hope for any meaningful rain for areas along and
north of Hwy 90. We should see some breaks in the elevated clouds
Sunday afternoon, but limited insolation and continued cold air
advection should leave most of the area struggling the get out of the
50s. Time sections show areas of mid level cloudiness streaming
across the area Sunday night and this might be whats needed to
prevent overnight temps from reaching the freezing mark over the
northern Hill Country. Also an area of scattered elevated showers
enters the southern Edwards Plateau/nrn Hill Country toward daybreak
Monday. Model soundings don't suggest any sleet mix at this time, but
may need to keep an eye on the large cool and dry layer that the
showers will fall into over our northernmost counties. The mid level
system should move through quickly and only produce a trace up to
1/10 inch of moisture so there are no winter wx concerns for surface
conditions at this time. Models are also drying out this pattern over
the past several runs, so there may be only some sprinkles to deal
with by the time the disturbance actually gets here.

LONG TERM (Monday through Saturday)...
Monday continues to see light showers from a clipper style
disturbance that clears out by 00Z Tuesday. The mid level clouds from
this system should again curb daytime warming, especially over
Central TX. Another night of lows dropping into the 35-40 degree
range over northern counties should give way to a robust warming
rebound during the day Tuesday. Tuesday night has models increasing
winds as the low latitude zonal pattern looks to take on a more
stormy look for TX. A weak shortwave system is forecast to boost the
chance of rain slightly for Wednesday into early Thursday. Again, the
dynamics from this system keeps to the north, so kept our rain
chances with this system capped at 20-30 percent. Wind shifts in the
wake of this system leave not much opportunity for cold air
advection, and a warmer than normal and mostly sunny day is projected
for Thursday. The next upstream system is lower latitude and should
give the area the best rain chance opportunity of the past several
days should the storm track verifies. Deterministic runs show above
average agreement on track and timing, but past poor performance in
this forecast time range over the past couple months have us capping
PoPs at 50 percent for the best rain chance day which is Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  42  58  40  69 /  10  10  30  -    0
Austin Bergstrom Intl Airport  55  39  58  39  69 /  10  10  30  -    0
New Braunfels Muni Airport     55  40  59  39  69 /  10  -   30  -    0
Burnet Muni Airport            54  39  55  38  69 /  -   20  30  -    0
Del Rio Intl Airport           61  45  65  44  73 /  10  10  10   0   0
Georgetown Muni Airport        54  40  56  37  69 /  -   10  30  -    0
Hondo Muni Airport             58  42  64  40  73 /  20  10  20   0   0
San Marcos Muni Airport        55  40  59  38  70 /  10  -   30  -    0
La Grange - Fayette Regional   55  41  59  39  68 /  10  -   30  10   0
San Antonio Intl Airport       56  43  61  41  71 /  10  -   20  -    0
Stinson Muni Airport           56  44  62  42  71 /  20  -   20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Treadway
Short-Term/Long-Term...04
Hazardous weather outlook, Mar 30, 2:33 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CDT Sat Mar 30 2019

TXZ171>173-183>194-202>209-217>225-228-310845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CDT Sat Mar 30 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Bexar

When
March 31, 12:01 AM CST to 11:59 PM CST
Where
Bexar forecast zone
Reported by
Official NWS Observations
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Medina

When
March 31, 12:01 AM CST to 11:59 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Uvalde

When
March 31, 12:01 AM CST to 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Wilson

When
March 31, 12:01 AM CST to 11:59 PM CST
Where
Wilson forecast zone
Reported by
Official NWS Observations
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809799, 809800, 809801, 809802.